Indiana, 2022

Flash Flood in Indiana, August 6, 2022

August 6, 2022 · NWS LMK · 1 event in 1 county or zone

During the afternoon and evening hours of August 6th, showers and thunderstorms developed across southern Indiana in the presence of sufficient instability. Ample moisture was present across the region, with surface dewpoints in the low-to-mid 70s and precipitable water values approaching 2 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

During the afternoon and evening hours of August 6th, showers and thunderstorms developed across southern Indiana in the presence of sufficient instability. Ample moisture was present across the region, with surface dewpoints in the low-to-mid 70s and precipitable water values approaching 2 inches. The scattered clusters of showers and thunderstorms which developed moved very slowly thanks to weak steering flow and cell propagation was largely driven by cold pool motion and colliding outflow boundaries. One particularly heavy cell was able to sustain itself long enough to produce flash flooding over portions of Floyd County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 6, 2:17 PM EST, 2 hours 45 minutes earlier.

Area forecast discussion, Aug 6, 2:17 PM EST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
317 PM EDT Sat Aug 6 2022

.Short Term...(This evening through Sunday)
Issued at 310 PM EDT Sat Aug 6 2022

Across the region at this hour, multicell clusters of showers and
thunderstorms are scattered about central Kentucky and southern
Indiana, with training of heavier cells causing flooding across
parts of the Bluegrass and Lake Cumberland regions. Mid-level water
vapor imagery reveals a Mesoscale Convective Vortex (MCV) centered
near Bowling Green, which has helped provide low- and mid-level
ascent. This rising motion, in combination with rich low-level
moisture, has been sufficient to fire off the aforementioned showers
and storms. With little in the way of upper-level forcing and
steering, storms have slowly drifted from west to east, adding to
their flooding potential.

As we head through the afternoon and into the evening hours, expect
showers and storms to continue until a few hours after sunset, at
which point instability should be constrained to the point where new
convection ceases. A few showers may linger through the overnight;
however, precipitation amounts will be light. Near daybreak
tomorrow, the combination of ample low-level moisture and light near-
surface winds should allow for some patchy valley fog, especially in
regions which saw considerable rainfall amounts today. The only
limiting factor would be potential mid-to-upper level cloud cover,
though soundings indicate that any cloud deck should be fairly thin
and/or scattered.

Tomorrow looks to be a near-carbon copy of today as the MCV
continues to meander through the Ohio and Tennessee valleys.
Temperatures should climb during the morning hours into the mid-to-
upper 80s, helping to destabilize the atmosphere once again. 12Z
HREF Probability-Matched Mean (PMM) QPF suggests the highest
probability for showers/storms tomorrow will be along/south of the
Western KY/Bluegrass Parkway, roughly in line with the Day 2 WPC
Excessive Rainfall Outlook. Nevertheless, at least chance PoPs are
expected region-wide tomorrow, with heavy rain and flash flooding
once again being the main threats with any thunderstorms.

&&

.Long Term...(Sunday night through Saturday)
Issued at 255 PM EDT Sat Aug 6 2022

The relatively stagnant pattern with upper level ridging dominating
the southern 2/3rds of the CONUS will gradually begin to change
heading into early next week. Models indicate that the upper level
ridge over the central/western CONUS will begin to strengthen and
amplify. This in turn will promote troughing in the eastern CONUS.

A surface cold front is expected to gradually push through the
Midwest and eventually Ohio Valley by midweek as the trough deepens
over the eastern CONUS. The local (southern Indiana and central
Kentucky) environment ahead of that front will be very moist and
saturated, as PWATs hover in the 1.8-2" range, and forecast
soundings show high freezing levels along with fairly weak shear.
This will give way to slow moving showers and storms capable of very
heavy downpours and localized flooding, with most activity
concentrated during the afternoon and early evening hours.

When the front approaches by midweek, deep layer shear will increase
slightly and could potentially support a low-end organized severe
threat. Shower and storm coverage will likely be at their highest
coverage just along or near the front, so will have to keep an eye
on larger-scale hydro issues too.

Models generally have precipitation clearing out behind the front by
Thursday evening. Slightly cooler temperatures and lower dewpoints
will prevail into the weekend.

&&

.Aviation...(18Z TAF Issuance)
Issued at 155 PM EDT Sat Aug 6 2022

Impacts:
-Scattered TS across all terminals this afternoon
-Possible MVFR visibilities tomorrow morning at LEX/HNB/BWG

Discussion: Showers and thunderstorms are scattered about the region
at this hour, with the greatest concentration of storms currently
located between SDF and LEX. Most showers/storms are small and will
cause very brief impacts to terminals; however, larger cells may
warrant short-fuse TEMPO amendments for sustained impacts. SHRA/TS
coverage should diminish considerably after 07.00Z, with just
lingering high clouds expected after sunset tonight. Around sunrise
tomorrow, some patchy fog is possible at LEX/HNB/BWG, with the
greatest chance at LEX. However, confidence is low at this time, so
we'll keep things VFR for now, though revisions may be needed in
later forecast updates. Tomorrow, expect VFR conditions after 13-
14Z, with light SW flow expected.

Confidence:
-Low on TS timing/locations
-Low-Medium on MVFR fog tomorrow morning
-High on all other elements

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...Flood Watch until 10 PM EDT /9 PM CDT/ this evening for
     KYZ033>043-045>049-053>057-064>067-075>078-081-082.

&&

Short Term...CSG
Long Term...DM
Aviation...CSG
Hazardous weather outlook, Aug 6, 2:24 PM EST, 2 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
324 PM EDT Sat Aug 6 2022

KYZ033>043-045>049-053>057-064>067-075>078-081-082-071930-
Henry-Shelby-Franklin-Scott-Harrison-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Washington-Mercer-Jessamine-Clark-
Larue-Marion-Boyle-Garrard-Madison-Green-Taylor-Casey-Lincoln-Monroe-
Metcalfe-Adair-Russell-Cumberland-Clinton-
Including the cities of New Castle, Shelbyville, Frankfort,
Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles,
Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg,
Nicholasville, Winchester, Hodgenville, Lebanon, Danville,
Lancaster, Richmond, Greensburg, Campbellsville, Liberty, Stanford,
Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville,
and Albany
324 PM EDT Sat Aug 6 2022 /224 PM CDT Sat Aug 6 2022/

...FLOOD WATCH IN EFFECT UNTIL 10 PM EDT /9 PM CDT/ THIS EVENING...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Thunderstorms will be capable of heavy rainfall which can lead to
isolated instances of flash flooding especially in low-lying areas
with poor drainage. Some storms earlier this evening may contain
gusty winds and small hail in addition to torrential rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will continue to be possible through much of next week.
Locally heavy rainfall will be the main threat with the storms, but a
few of the stronger storms could produce gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed to report flooding, gusty winds, or
hail.

GENERAL STORM MOTION OF THE DAY:

Storms will move roughly from the east to the west at 5 to 15 mph.

Any users of this storm motion must be aware that thunderstorm activity
can be erratic and constantly evolving.  Please use this with caution
and be prepared for changing conditions.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

INZ076>079-083-084-089>092-KYZ023>032-061>063-070>074-071930-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Butler-Edmonson-Hart-Logan-Warren-Simpson-Allen-
Barren-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, Morgantown, Brownsville, Horse Cave, Russellville,
Bowling Green, Franklin, Providence, Scottsville, and Glasgow
324 PM EDT Sat Aug 6 2022 /224 PM CDT Sat Aug 6 2022/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Thunderstorms will be capable of heavy rainfall which can lead to
isolated instances of flash flooding especially in low-lying areas
with poor drainage. Some storms earlier this evening may contain
gusty winds and small hail in addition to torrential rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will continue to be possible through much of next week.
Locally heavy rainfall will be the main threat with the storms, but a
few of the stronger storms could produce gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed to report flooding, gusty winds, or
hail.

GENERAL STORM MOTION OF THE DAY:

Storms will move roughly from the east to the west at 5 to 15 mph.

Any users of this storm motion must be aware that thunderstorm activity
can be erratic and constantly evolving.  Please use this with caution
and be prepared for changing conditions.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

CSG/DM

In the hours before

Local storm report, Aug 6, 3:33 PM EST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
433 PM EDT SAT AUG 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     TSTM WND DMG     2 N BALLTOWN            37.77N 85.50W
08/06/2022                   NELSON             KY   PUBLIC

            COUPLE OF TREES DOWN.

&&

13
Special weather statement, Aug 6, 3:37 PM EST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Louisville KY
437 PM EDT Sat Aug 6 2022

KYZ038-039-045>047-053-054-063>065-077-062100-
Hart KY-Mercer KY-Marion KY-Spencer KY-Taylor KY-Washington KY-
Nelson KY-Larue KY-Anderson KY-Adair KY-Green KY-
437 PM EDT Sat Aug 6 2022

...Strong thunderstorms will impact portions of south central
Spencer, central Nelson, western Mercer, southern Anderson, Green,
southeastern Larue, Marion, east central Hart, Taylor, Washington and
northwestern Adair Counties through 500 PM EDT/400 PM CDT/...

At 436 PM EDT/336 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 10 miles south of
Taylorsville to 10 miles west of Greensburg. Movement was east at 20
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Greensburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3720 8574 3796 8533 3797 8486 3706 8535
TIME...MOT...LOC 2036Z 280DEG 19KT 3789 8527 3721 8567

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

CSG
Special weather statement, Aug 6, 3:46 PM EST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Louisville KY
446 PM EDT Sat Aug 6 2022

KYZ064-065-076-077-062115-
Metcalfe KY-Taylor KY-Adair KY-Green KY-
446 PM EDT Sat Aug 6 2022

...A strong thunderstorm will impact portions of southeastern Green,
south central Taylor, northeastern Metcalfe and west central Adair
Counties through 515 PM EDT/415 PM CDT/...

At 446 PM EDT/346 PM CDT/, Doppler radar was tracking a strong
thunderstorm 10 miles south of Greensburg, moving northeast at 15
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Columbia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3702 8552 3716 8558 3729 8537 3704 8527
TIME...MOT...LOC 2046Z 232DEG 12KT 3711 8551

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

CSG
Special weather statement, Aug 6, 4:00 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Louisville KY
500 PM EDT Sat Aug 6 2022

KYZ046-053-054-064>066-077-078-062130-
Russell KY-Marion KY-Taylor KY-Washington KY-Casey KY-Larue KY-
Adair KY-Green KY-
500 PM EDT Sat Aug 6 2022

...Strong thunderstorms will impact portions of southeastern Green,
eastern Larue, southern Marion, northwestern Russell, Taylor,
southern Washington, west central Casey and Adair Counties through
530 PM EDT/430 PM CDT/...

At 500 PM EDT/400 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 12 miles west of Lebanon to
9 miles east of Edmonton. Movement was east at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Columbia and Lebanon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3766 8513 3701 8508 3703 8550 3751 8551
TIME...MOT...LOC 2100Z 258DEG 19KT 3751 8546 3703 8545

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

CSG
Special weather statement, Aug 6, 4:18 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Louisville KY
518 PM EDT Sat Aug 6 2022

KYZ065-066-077-062145-
Taylor KY-Casey KY-Adair KY-
518 PM EDT Sat Aug 6 2022

...A strong thunderstorm will impact portions of east central Taylor,
southwestern Casey and northeastern Adair Counties through 545 PM
EDT/445 PM CDT/...

At 518 PM EDT/418 PM CDT/, Doppler radar was tracking a strong
thunderstorm 8 miles southeast of Campbellsville, moving east at 20
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Liberty.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3735 8526 3742 8506 3741 8505 3742 8504
      3745 8496 3734 8490 3721 8488 3719 8520
TIME...MOT...LOC 2118Z 255DEG 16KT 3728 8520

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

CSG
Special weather statement, Aug 6, 4:30 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Louisville KY
530 PM EDT Sat Aug 6 2022

INZ090-091-062200-
Floyd IN-Harrison IN-
530 PM EDT Sat Aug 6 2022

...Strong thunderstorms with exceptionally frequent lightning over
Floyd and Harrison Counties...

At 526 PM EDT, Doppler radar was tracking strong thunderstorms with
intense lightning along a line extending from near New Albany to
near Corydon. Movement was southwest at 15 mph.

HAZARD...Intense dangerous lightning.

SOURCE...Radar indicated.

IMPACT...Very frequent lightning is occurring with these storms.
         Stay inside until the storms have passed.

Locations impacted include...
Corydon, Galena, Lanesville, Crandall, New Salisbury, Edwardsville,
Breckenridge, and Byrneville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent lightning is occurring with these storms. Lightning can
strike 10 miles away from a thunderstorm. Seek a safe shelter inside
a building or vehicle. Stay off land line phones and avoid plumbing.

&&

LAT...LON 3819 8591 3816 8620 3833 8615 3837 8587
TIME...MOT...LOC 2126Z 036DEG 13KT 3830 8593 3825 8609

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

13

The radar

The Louisville radar (KLVX), 36 km away, was scanning. The volume nearest the first event began at 22:04 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Floyd

When
August 6, 5:02 PM EST to 6:02 PM EST
Where
Floyd County, 1.45 mi ESE of Georgetown to 0.73 mi NW of Duncan
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.295, -85.944

State Road 64 was shut down due to water flowing over the roadway.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2022Every state in 2022This day in weather historyWarnings in Indiana, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1046313.